Jump to content
Sign in to follow this  
Altostrata

Black, 2000 Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria.

Recommended Posts

Altostrata

J Psychiatry Neurosci. 2000 May;25(3):255-61.

Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria.

Black K, Shea C, Dursun S, Kutcher S.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/10863885

Free full text at http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1407715/?tool=pubmed

and http://www.mediafire.com/?1kgew9ccf6vuxqg

 

OBJECTIVE:

 

To establish specific criteria by which selective serotonin reuptake inhibitor (SSRI) discontinuation syndrome may be identified.

DATA SOURCES:

 

MEDLINE and PSYCHLIT databases were searched for case reports published from 1986 to 1997 inclusive, and references of relevant articles were also searched.

STUDY SELECTION:

 

Forty-six case reports of symptoms following the discontinuation of fluoxetine, fluvoxamine, paroxetine or sertraline were selected. Three studies of SSRI discontinuation were also reviewed.

 

DATA EXTRACTION:

 

Demographic and treatment information, as well as the timing, duration, number, nature and frequency of dicontinuation symptoms.

 

DATA SYNTHESIS:

 

Paroxetine was most frequently implicated. The drug had been tapered in half of the cases. In some cases, symptom onset began during taper, whereas, in most cases, symptoms began within 1 to 3 days of drug discontinuation. Fifty-three different symptoms were reported, with dizziness being the most common. Other common symptoms were nausea or emesis, fatigue, headache, gait instability and insomnia. Shock-like sensations, paresthesia and visual disturbances were the most rare. Without intervention, symptoms persisted for more than a week in half of the cases. In cases in which the SSRI was restarted, symptoms resolved within 72 hours. In some cases, withdrawal symptoms recurred when the same SSRI was again discontinued.

 

CONCLUSIONS:

 

Findings were used to construct diagnostic criteria for the SSRI discontinuation syndrome. These criteria are 2 or more of the following symptoms developing within 1 to 7 days of discontinuation or reduction in dosage of an SSRI after at least 1 month's use, when these symptoms cause clinically significant distress or impairment and are not due to a general medical condition or recurrence of a mental disorder: dizziness, light-headedness, vertigo or feeling faint; shock-like sensations or paresthesia; anxiety; diarrhea; fatigue; gait instability; headache; insomnia; irritability; nausea or emesis; tremor; and visual disturbances.

 

---------------

Adapted from the paper:

 

TABLE 1: Symptoms occurring after discontinuing an SSRI (only those occurring in more than 5% of cases are included)

 

Symptom with percentage of cases reporting (n=46)

 

NEUROLOGICAL

Dizziness/Light-headedness/

Vertigo..................65.2

Gait instability...............21.7

Shock-like sensations..........13.0

Paresthesia....................10.9

Visual disturbance.............10.9

Loss of balance.................8.7

 

SOMATIC

Nausea/emesis..................37.0

Fatigue........................26.1

Headache.......................23.9

Diarrhea.......................10.9

Myalgia.........................8.7

Chills..........................6.5

 

MENTAL

Insomnia.......................17.4

Agitation.......................8.7

Impaired concentration..........8.7

Vivid dreams or nightmares......8.7

Depersonalization/detachment/

dissociation................6.5

Irritability....................6.5

Suicidal thoughts or behaviour..6.5

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.